Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS Green Bay, WI

July 4, 2003Waushara County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 4, 2003, 5:17 AM CDT for Waushara County, Wood County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 5:17 AM CDT (10:17 UTC)
Expired
Jul 4, 2003, 6:15 AM CDT
In force
58 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Waushara County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 102 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS53 KGRB 041017
SVRGRB
WIC137-141-041115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
515 AM CDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUSHARA COUNTY IN WISCONSIN
  WOOD COUNTY IN WISCONSIN

* UNTIL 615 AM CDT

* AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS WITH 60 MPH WINDS. THE LINE WAS
  LOCATED FROM 37 MILES SOUTHWEST OF MARSHFIELD TO 59 MILES SOUTHWEST
  OF WAUTOMA. THE LINE WAS MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  BABCOCK AROUND 535 AM
  PITTSVILLE AROUND 545 AM
  LINDSEY AROUND 545 AM
  DEXTERVILLE AROUND 545 AM

THE EXPECTED WINDS MAY BE STRONG ENOUGH TO DAMAGE WEAK STRUCTURES AND
TREES. IF YOU ARE IN THE WARNED AREA...TAKE COVER IN A STURDY
BUILDING.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS LIKELY. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. ALSO AVOID METAL OBJECTS.

LAT...LON 4461 9109 4385 9008 4326 8979 4360 8895
          4415 8919 4424 8971 4468 8995

$$

KALLAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:30 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 4, 3:30 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 AM CDT FRI JUL 4 2003

FORECAST CONCERNS ON LARGE MCS MOVING TOWARDS WISCONSIN

LARGE BOW MOVING NOW APPEARS TO BE MOVING EAST WITH APEX HEADED TOWARDS
SOUTH CENTRAL WISCONSIN...NORTHERN EDGE EXPECTED TO MOVE THROUGH CENTRAL
WI AT DAYBREAK...EAST-CENTRAL WI DURING THE MORNING HOURS. MANY REPORTS
OF AT LEAST 50 KTS ALONG CENTER OF BOW. SYSTEM MOVING THROUGH AREA OF
STRONG MID LEVEL INSTABILITY AND HAS SUPPORT OF RRQ OF STRONG JET MOVING
THROUGH LAKE SUPERIOR REGION. SEE SEVERE THUNDERSTORM WATCH.

HAVE AGAIN USED CONSENSUS OF MODELS. BELIEVE ETA OUT TO LUNCH ON PCPN
AREA FOR SAT GIVEN...BOUNDARY SOUTH OF AREA...LACK OF MOISTURE...AND
DYNAMICS WITH SHORT WAVE NORTH IN SOUTHERN CANADA. THOUGH WILL ADD A
SLIGHT CHANCE POP GIVEN EXPECTED INSTABILITY.  BOUNDARY EXPECTED TO COME
BACK NORTH ON SUNDAY AS UPPER LOW DROPS SOUTHEAST OUT OF CANADA AND
SURFACE LOW DEVELOPS IN PLAINS. ADJUSTED POPS SLIGHTLY TO INDICATE MAIN
PCPN SUN NIGHT INTO MON.

NO CHANGES MADE TO EXTENDED AT THIS TIME.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 4, 1:30 AM CDT, 3 hours 47 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-050630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
130 AM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...REST OF TONIGHT AND FRIDAY
THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE CENTRAL AND EAST
CENTRAL WISCONSIN.

A LARGE...FAST MOVING AREA OF THUNDERSTORMS CONTINUES TO PUSH EAST OUT
OF WESTERN MINNESOTA AND IOWA. THIS AREA IS EXPECTED TO MOVE INTO
WESTERN WISCONSIN AROUND 400 AM AND INTO CENTRAL WISCONSIN AROUND 600
AM...MOVING THROUGH EAST CENTRAL WISCONSIN DURING THE MORNING HOURS. IF
THE STORMS REMAIN AT THERE CURRENT INTENSITY AND PATH...DAMAGING WINDS
TO 60 MPH AND LARGE HAIL ARE LIKELY. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR PORTIONS OF CENTRAL WISCONSIN UNTIL 700 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. ANYONE WITH OUTDOOR PLANS
DURING THE HOLIDAY WEEKEND SHOULD CLOSELY MONITOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT AND FRIDAY.

TE
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:56 AM CDTSpecial Marine WarningGRB94 min
Jul 4, 6:56 AM CDTSpecial Marine WarningGRB94 min
Jul 4, 6:56 AM CDTSpecial Marine WarningGRB94 min
Jul 4, 7:55 AM CDTSpecial Marine WarningGRB95 min
Jul 4, 7:55 AM CDTSpecial Marine WarningGRB95 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.